Mathematical Research Letters

Volume 19 (2012)

Number 2

Explicit bounds for sums of squares

Pages: 359 – 376

DOI: http://dx.doi.org/10.4310/MRL.2012.v19.n2.a8

Author

Jeremy Rouse (Department of Mathematics, Wake Forest University, Winston-Salem, NC 27109, U.S.A.)

Abstract

For an even integer $k$, let $r_{2k}(n)$ be the number of representationsof $n$ as a sum of $2k$ squares. The quantity $r_{2k}(n)$ is approximatedby the classical singular series $\rho_{2k}(n) \asymp n^{k-1}$. Deligne'sbound on the Fourier coefficients of Hecke eigenforms gives that$r_{2k}(n) = \rho_{2k}(n)\, +\, O(d(n) n^{\frac{k-1}{2}})$. We determinethe optimal implied constant in this estimate provided thateither $k/2$ or $n$ is odd. The proof requires a delicate positivityargument involving Petersson inner products.

Full Text (PDF format)